Bicalutamide causes heart failure in an elderly patient with prostate cancer.

To examine the molecular mechanisms by which bicalutamide may cause heart failure in an elderly patient.

Retrospective analysis of bicalutamide as a cause of heart failure in Mr FD, an 82 years old with prostate cancer.

Following months of therapy, Mr FD was diagnosed with heart failure. Bicalutamide has been ceased, but 21 months later, Mr FD was still on heart failure medications, and passed away months later probably due to complications of prostate cancer. The Naranjo ADR probability scale gave this case a score of seven.

The Naranjo scale strongly suggests that bicalutamide was the cause of heart failure. Apoptosis seems to be one of the mechanisms mediating heart failure, with the involvement of many molecular actors, such as ET-1, Bcl-2 and cyclin-A. The author believes this to be the first analysis describing bicalutamide as a probable cause of heart failure.

Expert opinion on drug safety. 2016 Jan 08 [Epub ahead of print]

Kyrillos Guirguis

a HARP Medication Management , St Vincent's Hospital , Fitzroy , Australia.